Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

What Happens if I'm Allergic to Anesthesia?

03/22/1999

Question:

What happens if you are allergic to the anesthesia drugs you receive?

Answer:

Allergy denotes a response by the body's immune system to a `foreign` substance. Usually the substance (or `allergen`) is something not ordinarily harmful to the body, such as penicillin.

Severe allergic reactions during anesthesia are fortunately rare, occurring only once in every 5,000 to 25,000 anesthetics. Unfortunately, these reactions can sometimes be fatal, with a 3.4% mortality.

The most severe form of allergic reaction is known as `anaphylaxis`. During an anaphylactic reaction the patient may experience difficulty breathing, as air passages close up. Swelling of the face and mouth can occur, and a reddish skin rash is also sometimes seen. The heart and blood vessels are severely affected, and this is the hallmark of the condition: the heart rate increases and blood pressure can drop to dangerously low levels.

Anaphylaxis during general (asleep) anesthesia presents in a similar way but there are three unique features. First, the patient who is asleep cannot tell us about light-headedness or breathlessness which might be early warning symptoms. Second, during a typical general anesthetic, many drugs are given, and it is hardly ever clear which of these drugs have caused the reaction. Third, during anesthesia there are many other potential causes for the blood pressure to be dropping or the air passages to be closing off. A diagnosis of anaphylaxis is therefore not always easy to establish.

Although severe allergic reactions may be a little more difficult to detect under anesthesia, a patient having an anaphylactic reaction under anesthesia is actually in a very good place to get promptly treated. All the necessary equipment and medication to successfully treat the reaction is at hand in the operating room. Anesthesiologists are experts in the treatment of such reactions. Treatment may include insertion of a breathing tube, administration of intravenous fluids, and a variety of drugs, the most important of which is epinephrine (adrenaline). Early and appropriate treatment is almost always successful.

It is worth noting that drugs are not the only cause of allergic reactions, and a recently recognized cause of anaphylaxis is allergy to natural rubber (or `latex`). Reactions to latex are a special problem during anesthesia as surgical gloves are usually made of this material.

Two final notes about allergy. First, many allergic reactions are not life-threatening, resulting only in a transient skin rash or such symptoms as nausea and vomiting. Secondly, many drug reactions are not true allergies, representing only an increased sensitivity to common side-effects of the medication.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University